| Model Number |
99-T93595 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records.Orthofix ( b)(4) checked the internal records related to the controls made on the device code 99-t93595, lot b1122725 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Orthofix (b)(4) checked the internal records related to the controls made on the device code 99-t93710, lot b1112224 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.(b)(4) of them have already been released to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation.The affected devices will not be returned to orthofix (b)(4) as they were discarded by the hospital.The technical evaluation of the event description is in progress.Medical evaluation.The information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as further information on the case is available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2018-00055.(b)(4).
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6) hospital (b)(6), surgeon's name: dr.(b)(6), date of initial surgery: (b)(6) 2018, body part to which device was applied: femur proximal, surgery description: fracture treatment, patient information: (b)(6) year-old, female, weight (b)(6), height 168 cm, previous health condition: asa iii.Event description: cutting-out of the chimaera-nail 4 weeks after osteosynthesis of a pertrochanteric fracture: removal of the chimaera-nail and hip replacement with a revision endoprosthesis.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required following device failure: performed on (b)(6) 2018.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are available.Further information received from the distributor: received copy of two preoperative x-ray images.Received copy of two postoperative x-ray images: postoperative, after failure.After the additional surgery, performed on (b)(6) 2018, the patient is healthy.She got a prosthesis as change implant.The affected screws were discarded at hospital.(b)(4).Please kindly refer also to mfr report number 9680825-2018-00055.
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 99-t93595 lot b1122725 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 40 devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Orthofix srl checked the internal records related to the controls made on the device code 99-t93710 lot b1112224 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.(b)(4) of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation the screws involved in this event were not returned as they were discarded by the hospital.Therefore it was not possible to perform the technical analysis.Medical evaluation the information made available on the case were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.This patient is 90 years old, so will have significant osteoporosis.The fracture was indeed a 31a.2.2 fracture: comminuted intertrochanteric.A short chimaera nail is an appropriate implant for this fracture.The reduction seems quite good in ap and lateral views.The main lag screw is in the middle third of the femoral head in both ap and lateral views.So, all those parameters are good in the post reduction films.The lag screws have cut out superiorly by 5 weeks and a hip prosthesis is required.This is a known complication in these fractures.The reason that it has happened in this patient is that the lag screw was too short.The tip-apex distance (tad) in this patient is 28.6 mm.It should be less than 25 mm, especially in someone who is quite osteoporotic.The bone in the centre of the femoral head at this age is very soft and will not take the body weight.The tip of the lag screw should be less than 10 mm from the articular surface, where the bone is always harder.The study by baumgaertner et al (j bone joint surg [am] 1995;77-a:1058-64) showed clearly that the risk of cut-out increases when the tad is > 25 mm.Unfortunately in this case the lag screw was too short and a longer one would probably not have cut out.Final comments the screws involved in this event were not returned as they were discarded by the hospital.Therefore it was not possible to perform the technical analysis.The medical evaluation evidenced as follows: the lag screws have cut out superiorly by 5 weeks and a hip prosthesis is required.This is a known complication in these fractures.The reason that it has happened in this patient is that the lag screw was too short.The tip-apex distance (tad) in this patient is 28.6 mm.It should be less than 25 mm, especially in someone who is quite osteoporotic.The bone in the centre of the femoral head at this age is very soft and will not take the body weight.The tip of the lag screw should be less than 10 mm from the articular surface, where the bone is always harder.The study by baumgaertner et al (j bone joint surg [am] 1995;77-a:1058-64) showed clearly that the risk of cut-out increases when the tad is > 25 mm.Unfortunately in this case the lag screw was too short and a longer one would probably not have cut out.Based on the information available on the event, and on the analysis performed on the x-ray images received it is possible to reasonably suppose that the cut out occurred due to the insufficient length of the lag screw used.Please find below an extract of the orthofix chimaera instructions for use, ref: pq hfn: general precautions: 1.It is surgeon's responsibility to select optimal type, size and position of nail and screws according to the fracture pattern and patient characteristics.Improper positioning of nail and screws may result in loosening, bending, cracking, or fracture of the device or bone or both.15.Choosing the appropriate length for the lag and supplementary lag screws is critical for the effective and safe fixation.The length of the lag screws should be determined by using the dedicated guide wire (3.2mm diameter, 400mm length).Care should be taken not to penetrate the articular surface.Please find below an extract of the orthofix chimaera operative technique, ref: hf 1501 opt: pre-operative management -x-ray template: the x-ray template can be used pre-operatively to select the optimal neck angle and the length of the lag and locking screw.This template show the true size of the short nail, lag and locking screws at a magnification of 15% in anterior-posterior view.The template must be positioned correctly on the pre-operative x-ray.The measurements resulting from using the template must be verified intra-operatively to ensure appropriate implant selection.Orthofix srl historical records shows that no other notifications have been received in regards to these specific device lots.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2018-00055 follow up 1 - attachment: [2018138_fda medwatch letter follow up 1.Pdf].
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6) hospital surgeon's name: dr.(b)(6).Date of initial surgery: 14.05.2018.Body part to which device was applied: femur proximal.Surgery description: fracture treatment.Patient information: 90 year-old, female, weight 82 kg., height 168 cm, previous health condition: asa iii.Event description: cutting-out of the chimaera-nail 4 weeks after osteosynthesis of a pertrochanteric fracture: removal of the chimaera-nail and hip replacement with a revision endoprothesis.The complaint report form also indicates: the device failure had adverse effects on patient; the initial surgery was completed with the device; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was required following device failure: performed on 19 june 2018 a medical intervention (outpatient clinic) was not required; copies of the operative reports are not available; copies of the x-ray images are available.Further information received from the distributor: received copy of two preoperative x-ray images; received copy of two postoperative x-ray images: 1)postoperative, 2) after failure; after the additional surgery, performed on 19 june 2018, the patient is healthy.She got a prosthesis as change implant.The affected screws were discarded at hospital.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).Please kindly refer also to mfr report number 9680825-2018-00055 follow up 1.